Talk

Advanced search

Here are some suggested organisations that offer expert advice on SN.

just how often can you sedate a child?

(19 Posts)
sarah293 Sun 08-Nov-09 13:29:44

Message withdrawn

JackBauer Sun 08-Nov-09 14:04:01

Oh Riven, I have no idea but didn't want you to go unanswered. You really are having a crappy daysad
is there anyone you can call to advise? Or are they all 'off duty' now.

daisy5678 Sun 08-Nov-09 14:17:00

I would have thought that safe amounts of sedating would be the paed's/ neuro's remit - when do you next see them?

sarah293 Sun 08-Nov-09 14:25:46

Message withdrawn

LeonieBurningHeapy Sun 08-Nov-09 14:34:37

Message withdrawn

r3dh3d Sun 08-Nov-09 14:39:05

I have no idea. But I imagine it depends on the benzo, the dose and the child's own speed of metabolising it. So a piece of string thing. They won't let DD1 be on high-dose Clobozam for more than 5-7 days so I imagine the real threshold before addiction/tolerance for that is 10-14 days, though I know it's longer at low dose which she was on for a while.

When DD1 was in hospital and completely uncontrolled, they'd be alternating diazepam and paraldehyde pretty much every 2 hours. For weeks. No-one said anything to us about addiction or tolerance then. So maybe it's different with different benzos? I am fairly certain that tolerance to benzo A doesn't generally impact the efficacy of benzo B, don't know if that's any comfort?

DD1's paed says things like "sedatives don't mix well with Epilepsy" but I don't know what he means by that, whether he means a different group of meds by "sedatives" or whether he means using the benzos in that capacity. His main concern though was that the sedatives could mask the symptoms of some serious seizure types.

Sorry, don't know if any of that has been much help. blush Is there any pattern to her distress?

sarah293 Sun 08-Nov-09 14:48:24

Message withdrawn

r3dh3d Sun 08-Nov-09 15:01:24

Sorry if I asked you this before (ADD bimbo moment), but have you contacted SCOPE?

I remember a lady from SCOPE doing a talk at Kidz South a couple of years ago. The specific talk was about problem behaviour, but she seemed hugely knowledgeable about the causes and in particular what it was like to have CP and how that affected you neurologically and how you processed things. She used to go around helping people in their homes but that stopped, however I contacted her re DD1 (who was self-harming at the time) and she said she had to travel a lot to conduct training and would drop into us next time she was passing. The problem self-resolved before that happened - but I imagine she might still help or know someone else in the organisation who could? If they could give you more insight into why this was happening, even if you can't fix it at least you'd feel more comfortable sedating her if you knew that, iyswim. Will CAT you her details if you like?

daisy5678 Sun 08-Nov-09 16:46:10

If the paed (who knows her) has said not to, I'd listen to that as opposed to the hospice doc who doesn't.

BUT the paed should be giving you alternatives as opposed to just saying don't sedate. Can you see a different paed if the current one is not much help?

sarah293 Sun 08-Nov-09 17:09:51

Message withdrawn

sickofsocalledexperts Sun 08-Nov-09 17:15:57

I think at some stage your needs have to come into it too Riven, and you need a rest! Can you google the meds - I find that there is always some kind of chat room or doc's website where another mum has asked exactly the same question. It really helped me when my DS was taking the new meds, and often the most helpful were sites in the US and Canada.

daisy5678 Sun 08-Nov-09 21:33:52

But giving a serious drug with long-term negative consequences can't be about a parent getting more rest, as Riven obviously knows - sorry, SOSCE, not having a go at you, but I don't think that's Riven's aim either: to drug her to get some rest. I've got the impression it's more about stopping dd from being distressed i.e. about dd not Riven, as it should be.

The consultants need to help with that rather than leaving Riven to drug her with possibly negative consequences - presumably, if she became addicted, she'd be distressed and cry when she didn't get them, which would be an awful situation.

Hope you can get hold of someone to advise, Riven.

glittery Sun 08-Nov-09 21:44:09

Nitrazepam is a type of benzodiazepine right?
ds has 26mls a day (13mgs), he can go up to 1ml per kg twice a day if needed so currently he can have as much as 34mls (17mgs)

glittery Sun 08-Nov-09 21:48:05

with ds's muscle spasms just giving a dose when needed wouldnt work, we need to give a regular dose for it to stay in the system, maybe a smaller regular dose might work better than a bigger more infrequent dose?

glittery Sun 08-Nov-09 21:52:06

r3dh3d said "I am fairly certain that tolerance to benzo A doesn't generally impact the efficacy of benzo B.

i would agree as when Diazepam stopped working for ds we switched to the same dose/strength of nitrazepam and it worked really well, we may switch back to Diazepam in the future.

LeonieBurningHeapy Sun 08-Nov-09 22:17:03

Message withdrawn

glittery Sun 08-Nov-09 22:22:52

we tried oral baclofen for ds spasms but it made his trunk and head too floppy at the dose he needed, might look at intrathecal baclofen in the future though!

sarah293 Mon 09-Nov-09 10:00:14

Message withdrawn

glittery Mon 09-Nov-09 10:06:06

Gabapentin is also good as its a pain reliever as well as a muscle relaxant. smile

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now